Utah, 2016Winter Storm and Damaging Winds in Utah, December 15 to 17, 2016
December 15 to 17, 2016 · NWS SLC · 22 events in 15 counties and zones
A strong upper level storm system and an associated vigorous cold front moved through Utah on December 15 and 16. The storm produced strong synoptic scale winds both ahead of and behind the cold front, severe thunderstorms along the front, and heavy snowfall in the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system and an associated vigorous cold front moved through Utah on December 15 and 16. The storm produced strong synoptic scale winds both ahead of and behind the cold front, severe thunderstorms along the front, and heavy snowfall in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 15, 10:20 AM MST, 5 hours 40 minutes earlier.
Area forecast discussion, Dec 15, 10:20 AM MST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1020 AM MST Thu Dec 15 2016
.SYNOPSIS...A windy and wet Pacific storm and associated cold
front will cross the region tonight into Saturday. Thereafter an
unseasonably cold airmass will remain entrenched across the region
into early next week.
&&
.DISCUSSION...Classic example of high Sierra shadowing occurring
upstream in satellite currently, this as the well formed
atmospheric River impinges on that region. Downstream the Great
Basin only gets the leftovers, noted by lee side subsidence and
mountain wave formation only yielding prolific high cloud cover
locally. This will change tonight into tomorrow morning as the
arctic trough currently off the OR coast continues ESE down the
Cali coast, forcing the low currently off the central Cali coast
east, shifting the river SE and opening the door for inland
penetration into the area with a net orientation from the SW
(south of the Sierra crest).
In the meantime, its a short term waiting game. Precip potential
will be increasing across the UT/ID border through the day,
associated with a tight W-E H7 thermal gradient stalled there, and
remnant from yesterday's warm front that pushed through northern
UT. Did opt to pull back on this morning's PoPs south of that
region, but of more significance increased cloud cover across the
area in this latest update.
Focus in the short term will be addressing the High Wind Watch in
effect for the southeast by noon. Will also be looking into any
need for highlights regarding snow impacts during the cold
frontal passage tomorrow afternoon, namely areas such as the
Wasatch Back and SW Wyoming. Awaiting full suite of 12z guidance
for this. Previous discussion below...
PREVIOUS DISCUSSION...A rare deep, wet, windy and complex storm
system will develop during the next 24 hours to our west. The
remnant closed low with a tropical tap is about to consolidate
with an arctic system off the Pacific coast. In addition the
southern Pacific system will boost both the wind and heavy rain
threat as it crosses Southern Utah tomorrow.
The Winter Storm Warning looks on target, mainly above 8kft. Snow
levels crash to the valley floor tomorrow afternoon and evening
which will pose impacts down at least into the benches as well.
Warnings may need to be extended across the north if Lake Effect
gets going. Valley advisories may be needed particularly southeast
of the Great Salt Lake and in the upslope region between Cedar
City and Fillmore due to precipitation intensities.
Lake Effect setup continues to look very promising tomorrow night
into Saturday southeast of the Great Salt Lake. Results from local
study (using 700T difference with +4C GSL and model low level RH)
peaks between 60-100% confidence 12Z Saturday. Its been a very
long time since Ive seen such confidence levels from this study.
Adjusting the NAM KSLC BUFKIT model, yields 500-700j/kg CAPE with
equilibrium levels near 10-12kft. Whats impressive about this
sounding, is while equilibrium levels are a bit lower than Id like
to see, the CAPE in that level is remarkable, which should support
strong updrafts over the lake, which in turn supports strong
surface convergence due to conservation of mass. Will continue to
track this potential next several shifts. Have raised PoPs and QPF
in these areas as guidance remains steady.
A second threat from this storm are synoptic winds developing
across West Central and Southwest Utah later tonight and
continuing through tomorrow evening across the remainder of
southern Utah. Have issued High Wind Warnings for the former, and
High Wind Watches for the later, as the threat starts later. These
winds are supported by 50-65kts of flow at 700mb, a 10-13mb
pressure gradient across Utah, and 6-8mb pressure falls. Post
frontal winds are not expected to be as strong, but wondering if
guidance is under-doing winds based on 6-12mb pressure rises
Friday afternoon north and northwest of SLC.
Another threat is for heavy rainfall and the potential of flash
flooding across southern Utah beginning later tonight and
continuing on through tomorrow. Concerning elements include strong
PW/Wind/IVT anomalies associated with the aforementioned storm.
The southern Pacific system is particularly interesting due to
its very rich moisture and added vertical motion. BUFKIT soundings
show a 5kft thick warm cloud layer, deep for this time of year.
Strong southerly flow will aid in even more intense rainfall on
the southern slopes. Have included heavy rainfall wording in the
forecast and a Flash Flood Watch has been issued.
&&
.AVIATION...The SLC terminal will see VFR conditions throughout the
day, with cigs remaining above 6000 feet AGL through the afternoon.
Cigs are expected to lower after about sunset with rain increasing
in the vicinity of the terminal. Southerly winds, gusty at times,
are expected to continue throughout the day but there is a 30
percent chance of brief northwesterly winds.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Watch from Friday afternoon through Friday evening for
UTZ013-019>021.
Flash Flood Watch from late tonight through Friday evening for
UTZ019-020-518.
Winter Storm Warning from 4 PM this afternoon to 4 AM MST
Saturday for UTZ007>010-517-518.
High Wind Warning from 10 PM this evening to 4 PM MST Friday for
UTZ015-016.
WY...None.
&&
DISCUSSION...Merrill/Traphagan
Previous Discussion...Rogowski
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 15, 4:02 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 AM MST THU DEC 15 2016
UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
402 AM MST THU DEC 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
FOG WILL BE LOCALLY DENSE NORTH OF SALT LAKE CITY THIS MORNING.
A RARE STORM SYSTEM WILL AFFECT THE REGION BEGINNING
TONIGHT...LASTING INTO SATURDAY. HEAVY SNOW IS EXPECTED ABOVE 8000
FEET. SNOW LEVELS CRASH TO THE VALLEY FLOOR WITH THE PASSAGE OF
THE COLD FRONT TOMORROW AFTERNOON AND EVENING. ROAD IMPACTS WILL
BE POSSIBLE SOUTHEAST OF THE GREAT SALT LAKE AND FROM CEDAR CITY
TO FILLMORE DURING THIS TIME PERIOD.
STRONG WINDS ARE EXPECTED AHEAD OF THE COLD FRONT ACROSS SOUTHERN
UTAH AND IN THE MOUNTAINS TONIGHT THROUGH TOMORROW EVENING. GUSTY
NORTHWEST WINDS WILL AFFECT PORTIONS OF THE WEST
DESERT...SOUTHWEST WYOMING...UINTA BASIN AND CASTLE COUNTRY
TOMORROW AFTERNOON INTO SATURDAY MORNING.
THERE IS A FLASH FLOOD RISK TONIGHT AND TOMORROW ACROSS SOUTHERN
UTAH. THUNDERSTORMS ACROSS THE REGION TOMORROW MAY ALSO CAUSE
AREAS OF WIND DAMAGE IN ADDITION TO LOCALLY HEAVY PRECIPITATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
OTHER THAN THE WEATHER IMPACTS OUTLINED EARLIER...THERE ARE NO
ADDITIONAL WEATHER THREATS ACROSS THE REGION UNTIL MID WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
13 thunderstorm wind, 6 winter storm, 3 high wind. Local standard time, as filed.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 15, 4:00 PM MST to December 16, 8:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Powder Mountain received a storm total of 18 inches of snow. In addition, winds were very strong on December 16, with peak recorded gusts of 96 mph at the Snowbasin-Straw Top sensor and 88 mph at Ogden Peak.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 15, 4:00 PM MST to December 16, 8:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 38 inches at Brighton Resort and 25 inches at Alta Ski Area. Peak wind gusts included 76 mph at the Arrowhead Summit sensor and 75 mph at Mount Baldy.
Winter Storm, Central Mountains
- When
- December 15, 4:00 PM MST to December 17, 12:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Mt. Baldy SNOTEL in central Utah recorded 2.50 inches of liquid equivalent precipitation, or approximately 23 inches of snow.
Winter Storm, Southern Mountains
- When
- December 15, 4:00 PM MST to December 17, 6:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Kolob SNOTEL received 2.80 inches of liquid equivalent precipitation, or approximately 25 inches of snow.
Winter Storm, Western Uinta Mountains
- When
- December 15, 5:00 PM MST to December 16, 8:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 2.50 inches of liquid equivalent precipitation, or approximately 24 inches of snow. The peak wind gust in the area was 65 mph at Chepeta RAWS.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 15, 5:00 PM MST to December 16, 8:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Huntington Horse SNOTEL received 2.90 inches of liquid equivalent precipitation, or approximately 27 inches of snow.
High Wind, West Central Utah
- When
- December 15, 7:40 PM MST to December 16, 1:59 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
The US-6 at Eureka sensor recorded a maximum wind gust of 74 mph, while a 58 mph wind gust was reported in Fillmore.
Thunderstorm Wind, Tooele
- When
- December 16, 10:00 AM MST
- Where
- Tooele County, 1.05 mi W of Barro
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.500
A 61 mph wind gust was recorded at the Interstate 80 at Milepost 29 sensor.
Thunderstorm Wind, Box Elder
- When
- December 16, 10:15 AM MST
- Where
- Box Elder County, 7.76 mi NNE of Lakeside
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -112.850
The Gunnison Island sensor reported a wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- December 16, 10:25 AM MST
- Where
- Tooele County, 19.35 mi S of Barro
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.450, -113.470
The West of Wildcat sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Box Elder
- When
- December 16, 10:45 AM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -112.590
A 59 mph wind gust was recorded at Hat Island.
Thunderstorm Wind, Tooele
- When
- December 16, 10:45 AM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
A 69 mph wind gust was recorded at the Causeway sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Weber
- When
- December 16, 11:15 AM MST
- Where
- Weber County, 8.06 mi SSW of Little Mtn
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.330
The Fremont Island sensor recorded a maximum wind gust of 73 mph.
Thunderstorm Wind, Salt Lake
- When
- December 16, 11:17 AM MST
- Where
- Salt Lake County, 2.09 mi W of Garfield
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -112.210
The Great Salt Lake Marina sensor reported a wind gust of 66 mph.
Thunderstorm Wind, Tooele
- When
- December 16, 11:20 AM MST
- Where
- Tooele County, 10.99 mi SW of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.050, -113.050
A 61 mph wind gust was recorded at the Target S sensor in the U.S. Army Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- December 16, 11:20 AM MST
- Where
- Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.160, -112.890
A 61 mph wind gust was reported at the White Sage sensor in the U.S. Army Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- December 16, 11:30 AM MST
- Where
- Tooele County, 1.74 mi SE of Dugway
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -112.730
The English Village sensor in the U.S. Army Dugway Proving Ground mesonet recorded a maximum wind gust of 64 mph.
Thunderstorm Wind, Salt Lake
- When
- December 16, 11:43 AM MST
- Where
- Salt Lake County, 1.48 mi NNW of (Slc)salt Lake City
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.800, -111.980
A 67 mph wind gust was recorded by the SLC Airport Wind 3 sensor at Salt Lake City International Airport.
High Wind, Southwest Utah
- When
- December 16, 12:15 PM MST to 5:50 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts included 62 at the I-15 at Black Ridge sensor, 61 mph at the Milford Municipal Airport/Ben and Judy Briscoe Field ASOS, and 58 mph at the Cedar City Regional Airport ASOS.
Thunderstorm Wind, Wasatch
- When
- December 16, 12:30 PM MST
- Where
- Wasatch County, 5.21 mi SW of Charleston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.410, -111.530
The US-189 at Deer Creek sensor reported a 59 mph wind gust.
Thunderstorm Wind, Utah
- When
- December 16, 12:55 PM MST
- Where
- Utah County, 1.74 mi SE of Alpine
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.430, -111.750
A 69 mph wind gust was recorded at the Pleasant Grove RAWS.
High Wind, Sanpete/Sevier Valleys
- When
- December 16, 1:10 PM MST to 2:51 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts in the Sevier Valley included 61 mph at the I-15 at Sevier River sensor, 59 mph at the I-70 at Salina sensor, and 59 mph at the Sevier Reservoir sensor.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, December 15 to 17, 20162 deaths · 12 injured · $420,000 · 69 kt wind · 27 events
- High Wind and Dense Fog in California, December 15 to 17, 20161 death · $43,000 · 74 kt wind · 6 events
- Winter Weather in Indiana, December 15, 20161 death · 3 events
- Strong Wind in New York, December 15, 2016$280,000 · 6 events
- Winter Weather in New York, December 15, 20167 injured · 2 events
- Strong Wind in Connecticut, December 15, 2016$100,000 · 2 events
- Blizzard in New York, December 15, 2016$100,000 · 1 event
- High Wind and Strong Wind in Massachusetts, December 15 to 16, 2016$29,000 · 56 kt wind · 17 events
- High Wind in California, December 15 to 16, 2016$40,000 · 56 kt wind · 3 events
- Winter Weather in Pennsylvania, December 15, 20163 injured · 1 event
- Blizzard and Winter Storm in South Dakota, December 15 to 17, 201624 events
- High Wind in Wyoming, December 15, 201621 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670501, 670503, 670507, 670510, 670504, 670505, 670544, 670488, 670489, 670490, 670491, 670492, 670493, 670494, 670495, 670496, 670497, 670498, 670545, 670499, 670500, 670543.